The frequency of medication errors among children who take drugs to treat attention-deficit/hyperactivity disorder (ADHD) reported to US poison control centers increased by nearly 300% over a 22-year period, a new study published in the journal Pediatrics has found.
The dramatic jump is likely attributable to an increase in the prescribing of ADHD medications for children. According to the study authors, in 2019, nearly 10% of children in the United States had been diagnosed with ADHD, and some 3.3 million ― or about 5% of all children in the country ― had received a prescription for an ADHD medication.
“Because therapeutic errors are preventable, more attention should be given to patient and caregiver education and development of improved child-resistant medication dispensing and tracking systems,” the authors report.
The investigators analyzed data from the National Poison Data System from 2000 through 2021 for therapeutic errors associated with ADHD medication among patients younger than 20 years.
“As medicine changes, it’s nice to look back at some of these things and see how some of these problems have changed,” said Natalie I. Rine, PharmD, a co-author of the study and director of the Central Ohio Poison Center at Nationwide Children’s Hospital, in Columbus.
The researchers identified 124,383 such errors reported to US poison centers during the study period. The frequency increased by 299%.
Two thirds (66.6%) of the exposures involved children aged 6 to 12 years, three fourths (76.4%) were among males, and half (50.5%) involved amphetamines and related compounds. Most (79.7%) therapeutic errors were linked to exposure to a single substance. Nearly 83% of patients did not receive treatment at a healthcare facility; however, 2.3% were admitted to the hospital, and 4.2% had a “serious medical outcome,” the researchers found.
The most common scenarios were “inadvertently taken or given medication twice” (53.9%), followed by “inadvertently taken or given someone else’s medication” (13.4%) and “wrong medication taken or given” (12.9%), according to the researchers. Two percent involved mistakes by a pharmacist or nurse.
Rine attributed the errors to simple mistakes and said they were likely the product of busy households and distracted caregivers. She added that the errors are easily avoided by storing the medication properly, keeping a sheet with the medication to document what was taken and when, and using a pillbox or one of many apps that can assist in documenting the dispensing of medications.
“I think the biggest thing is that a lot of these errors are preventable, more than anything else,” Rine said.
The increase in ADHD diagnoses among children and the subsequent prescribing of medications are reasons for the nearly 300% increase in poison control calls. A 2018 study showed that the estimated prevalence of ADHD diagnoses among US children and adolescents increased from 6.1% in 1997–1998 to 10.2% in 2015–2016. The Centers for Disease Control and Prevention states that 6 million children and adolescents aged 3 to 17 years have been diagnosed with ADHD, and 62% have received ADHD medication.
Colleen Kraft, MD, a pediatrician at Children’s Hospital Los Angeles, said she was not surprised by the reported increase in errors. In addition to the simple uptick in ADHD diagnoses and prescriptions in the past two decades, Kraft said the growing variety of ADHD medication is a cause for more errors.
“Because we have so many more different types of these medications, it’s easy to confuse them, and it’s easy to make an error when you give this to a child,” she told Medscape Medical News.
Kraft also hypothesized that since ADHD can have a genetic component, some parents with undiagnosed and untreated ADHD are responsible for their child’s medication, a scenario ripe for mistakes.
Not all ADHD medicinal overdosing is created equal, Kraft pointed out. Doubling up on a stimulant such as methylphenidate (Ritalin) or the combination of amphetamine and dextroamphetamine (Adderall) may cause headaches, suppress appetite, and cause an upset stomach, although those symptoms usually clear up in a few hours.
However, she noted, the use of alpha-1 adrenergic blockers is more concerning. Also used to treat high blood pressure, medications such as guanfacine and clonidine cause sedation. A double dose can cause blood pressure to decrease to dangerous levels.
The study’s primary limitation was bias in self-reporting, which may have led to underreporting of incidences, according to the researchers. Not every case in which an error occurs that involves a child’s taking ADHD medication gets reported to poison control, because some will take a wait-and-see approach and may not call if their child is asymptomatic.
“Our data is only as good as what the callers report to us,” Rine said.
Pediatrics. Published online September 18, 2023. Full text
Robert Fulton is a journalist living in California.
For more news, follow Medscape on Facebook, X, Instagram, and YouTube.
Source: Read Full Article